Ohio, 2015

Flash Flood and Heavy Rain in Ohio, June 20, 2015

June 20, 2015 · NWS ILN · 8 events in 6 counties and zones

The remnants of Tropical Storm Bill moved east up the Ohio Valley producing very heavy rainfall and flooding across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

The remnants of Tropical Storm Bill moved east up the Ohio Valley producing very heavy rainfall and flooding across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 20, 10:48 AM EST, 2 hours 1 minute earlier.

Area forecast discussion, Jun 20, 10:48 AM EST, 2 hours 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1148 AM EDT SAT JUN 20 2015

.SYNOPSIS...
THE REMNANTS OF TROPICAL STORM BILL WILL MOVE THROUGH THE REGION
TODAY...PRODUCING SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL.
AFTER A BRIEF RESPITE TONIGHT...THUNDERSTORMS...SOME OF WHICH MAY
BE STRONG TO SEVERE...ARE FORECAST FOR SUNDAY.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE FORECAST WAS UPDATED TO ADJUST POPS...AND REMOVE A FEW
COUNTIES FROM THE FLASH FLOOD WATCH...NOW THAT THE RAINFALL
ASSOCIATED WITH TROPICAL DEPRESSION BILL HAS MOVED FURTHER EAST.

PREVIOUS DISCUSSION >
IN AN EXTREMELY MOIST ENVIRONMENT ASSOCIATED WITH TROPICAL
DEPRESSION BILL...THE 12Z KILN SOUNDING DERIVED A PRECIPITABLE
WATER VALUE OF 1.89 INCHES. ACCORDING TO THE PRECIPITABLE WATER
CLIMATOLOGY DATA SUPPLIED BY NWS RAPID CITY...THIS WOULD RANK AS
ABOUT THE 30TH HIGHEST PRECIPITABLE WATER VALUE EVER SAMPLED BY
ILN/DAY IN THE MONTH OF JUNE. RAP/HRRR/NAM PROJECTIONS SUGGEST
THAT THE HIGHEST TROPOSPHERIC MOISTURE CONTENT WILL BE IN PLACE
OVER ILN BETWEEN 15Z AND 18Z...AND AN ADDITIONAL RADIOSONDE
RELEASE WILL BE CONDUCTED IN ORDER TO SAMPLE THIS UNUSUAL AIRMASS.

DESPITE THE HIGH MOISTURE CONTENT IN THE ATMOSPHERE...THUS FAR THE
MEASURED RAINFALL TOTALS HAVE NOT BEEN EXTREME. THE HIGHEST
AMOUNTS (UP TO AROUND 2 INCHES) HAVE OCCURRED FROM RIPLEY COUNTY
INDIANA THROUGH SOUTHERN BUTLER COUNTY OHIO. RADAR ECHOES HAVE
GENERALLY BEEN PATTERNED IN LIGHT TO MODERATE BANDS...WITH
ISOLATED CONVECTIVE ELEMENTS GENERALLY LIMITED TO AREAS FURTHER
AWAY FROM THE CIRCULATION OF BILL. THE OVERALL FORCING IS FAIRLY
WELL DEFINED...WITH STRONG MOISTURE CONVERGENCE JUST AHEAD OF THE
LOW TRACK...AND 700MB CONVERGENCE/DEFORMATION ALONG A WSW-ENE AXIS
THAT CURRENTLY STRETCHES THROUGH THE ILN FORECAST AREA. ONE
MISSING INGREDIENT SO FAR HAS BEEN INSTABILITY...WHICH WILL HAVE A
HARD TIME GROWING IN SUCH A MOIST ENVIRONMENT. IF CONVECTIVE
ELEMENTS ARE ABLE TO DEVELOP...VERY HIGH RAINFALL RATES WILL BE
POSSIBLE. THUS...THE FLASH FLOOD WATCH WILL CONTINUE...ALTHOUGH
CONFIDENCE IN THE THREAT OF SIGNIFICANT FLASH FLOODING IS SOMEWHAT
WANING.

TEMPERATURES HAVE BEEN RISING IN WEST VIRGINIA / EASTERN
KENTUCKY / FAR SOUTHERN OHIO...WHERE SOME BREAKS IN THE CLOUDS
HAVE ALLOWED FOR SUNLIGHT TO REACH THE GROUND. COMPUTER MODELS
OFFER A WIDE VARIATION IN EXPECTATIONS FOR HOW MUCH INSTABILITY
MAY BUILD INTO THE FAR SOUTHEASTERN ILN FORECAST AREA...BUT IT IS
FAIRLY CERTAIN THAT THE MAJORITY OF THE INSTABILITY (AND THUS THE
GREATEST THREAT FOR STRONG STORMS) WILL BE EAST OF THE SCIOTO
VALLEY AND ACROSS WEST VIRGINIA. THIS IS FORTUNATE...AS THERE IS
NO DOUBT THAT LOW-LEVEL WIND SHEAR WILL BE QUITE STRONG...AS
CURRENTLY INDICATED BY THE KILN VAD WIND PROFILE. THE GREATEST
0-1KM AND 0-3KM HELICITY VALUES MOVE THROUGH THE SOUTHEAST
FORECAST AREA BETWEEN 15Z-19Z. IF CONDITIONS CONTINUE TO TREND
TOWARD STABILITY...LEGITIMATE CONVECTION WILL BE LIMITED IN
COVERAGE...AND ANY THREAT FOR SEVERE WEATHER / ROTATING STORMS (AS
WELL AS HEAVY RAIN) WILL BE LOW. THUS...THE INSTABILITY FORECAST
(AND SURFACE TEMPS/DEWPOINTS) WILL BE IMPORTANT OVER THE NEXT FEW
HOURS...BOTH IN TERMS OF SEVERE POTENTIAL AND FLASH FLOOD
POTENTIAL.

THE TEMPERATURE TRACE FOR THE DAY WAS UPDATED BASED ON NON-DIURNAL
EXPECTATIONS...WITH SOME NEAR-TERM INCREASES IN THE EASTERN
CWA...AND ONLY A VERY SLOW RISE ELSEWHERE. LATE IN THE
DAY...TEMPERATURES MAY BEGIN TO RISE A LITTLE MORE QUICKLY IN THE
WESTERN THIRD OF THE FORECAST AREA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/...
FA WILL BE BETWEEN SYSTEM FOR MUCH OF TONIGHT. PCPN ASSOCIATED
WITH BILL SHOULD BE IN THE APPALACHIANS AT THE BEGINNING OF THE
PERIOD. AN H5 S/W DROPPING THROUGH THE GREAT LAKES TONIGHT WILL
REACH THE NW PORTIONS OF THE FA LATE IN THE PERIOD. KEPT SOME
CHANCE POPS ACROSS THE NW PART OF THE FA...BUT KEPT THE SE DRY.

AS THE H5 TROF MOVES ACROSS THE GREAT LAKES...A 50-65KT JET MOVES
IN. AT THE SFC...A CDFNT IS FORECAST TO MOVE SWD BY AFTERNOON. A
VERY MOIST AIRMASS...WITH DEWPOINTS IN THE LOWER 70S SHOULD
CONTRIBUTE TO THE DEVELOPMENT OF MODERATE TO STRONG INSTABILITY.
THUNDERSTORMS SHOULD INITIATE DURING THE AFTERNOON. 40-50 KT OF
0-6 KM SHEAR SUGGEST SEVERE STORMS WILL BE POSSIBLE. SUPERCELLS
WITH LARGE HAIL AND ISOLATED WIND DAMAGE COULD BE POSSIBLE.

THE THUNDERSTORMS WILL HAVE PUSHED THROUGH THE REGION BY EARLY
SUNDAY NIGHT...LEAVING ANOTHER DRY NIGHT FOR THE REGION. THE FRONT
STALLS IN KENTUCKY AND ACTS A FOCUS FOR SOME SCATTERED CONVECTION
ACROSS THE WESTERN COUNTIES ON MONDAY.

TEMPERATURES WILL REMAIN WARM TONIGHT WILL LOWS IN THE LOWER 60S
TO LOWER 70S. ON SUNDAY...HIGHS WILL BE VERY WARM IN THE SOUTH
REACHING TO AROUND 90. UP IN WEST CENTRAL OHIO HIGHS ARE EXPECTED
TO MAKE THE MID 80S.

AFTER A COOLER NIGHT SUNDAY NIGHT AS TEMPERATURES FALL TO
65-70...HIGHS MONDAY WILL BE THE MID TO UPPER 80S.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
AN UPPER LEVEL RIDGE OVER THE MIDWEST TUESDAY WILL START TO
ROTATE SOUTHEAST TUESDAY AFTERNOON WHILE ANOTHER COLD FRONT
APPROACHES THE AREA FROM THE NORTH AND STALLS. THE EXACT DETAILS
OF THE MESOSCALE REMAINS CLOUDED FOR THE EXTENDED BUT THE OVERALL
SYNOPTIC PATTERN SEEMS TO BECOMING SLIGHTLY MORE CLEAR. IT APPEARS
THAT TUESDAY THROUGH THURSDAY THE UPPER LEVEL RIDGE WILL REMAIN
JUST FAR ENOUGH SOUTH TO KEEP THE CWA WEATHER ACTIVE WITH A CHANCE
OF RAIN IN THE FORECAST EVERYDAY.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
CIRCULATION FROM TS BILL IS HANDLED WELL BY MODELS AND CURRENTLY
IN THE VICINITY OF LOUISVILLE. BY THE AFTERNOON...IT SHOULD BE
CENTERED OVER NORTHERN KENTUCKY SOMEWHERE NEAR KCVG/KLUK AND THEN
MAKE ITS WAY A BIT QUICKER TO EASTERN OHIO BY 0Z.

WITH THE SURFACE CIRCULATION LOCATED NEAR KCVG AT 18Z...IT WILL
MARK THE END OF THE WESTERN EDGE OF RAIN FOR THE I-75 CORRIDOR AT
THIS TIME. RAIN WILL END SHORTLY THEREAFTER FOR THE REMAINING TAF
SITES...ENDING IN THE EAST AT KCMH/LCK TOWARDS 21Z OR SO.

VFR CONDITIONS IN THE INITIAL AREA OF RAIN IS EXPECTED AND THEN
CIGS WILL DROP ONCE THE CIRCULATION APPROACHES AND COLD AIR ON THE
BACK SIDE LOWERS THEM DRAMATICALLY. OCCASIONAL MVFR CIG/VSBY IN
SHOWERS WILL BE FOUND THROUGH 18Z AND THEN CIGS WILL DROP TO MVFR
AND POSSIBLY IFR FOR A PERIOD AFTER THE RAIN ENDS. THESE CIGS WILL
SCATTER OUT AS THE LARGER AREA OF LIFT EXITS THE REGION IN THE
EVENING. A BRIEF BKN DECK MAY AFFECT CENTRAL OHIO OVERNIGHT BUT
THE CONSENSUS OF GENERALLY SCATTERED CLOUDS AND POSSIBLY SOME
CLEARING MAY PREVAIL FOR THE OVERNIGHT HOURS WHICH WOULD LIKELY
BRING SOME FOG TO THE REGION UNTIL WINDS KICK UP DURING THE DAY
SUNDAY.

OUTLOOK...THUNDERSTORMS WILL BE POSSIBLE AT TIMES THROUGH MONDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR OHZ063>065-
     070>074-077>082-088.
KY...FLASH FLOOD WATCH UNTIL 10 PM EDT THIS EVENING FOR KYZ090>100.
IN...NONE.

&&

SYNOPSIS...HATZOS/SITES
NEAR TERM...HATZOS/SITES
SHORT TERM...SITES
LONG TERM...HAINES
AVIATION...FRANKS
Hazardous weather outlook, Jun 20, 10:50 AM EST, 1 hour 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
1150 AM EDT SAT JUN 20 2015

INZ050-058-059-066-073>075-080-KYZ089-OHZ026-034-035-042>046-051>056-
060>062-211600-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY-LOGAN-
UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-
PREBLE-MONTGOMERY-GREENE-
1150 AM EDT SAT JUN 20 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHERN KENTUCKY...CENTRAL
OHIO...MIAMI VALLEY OF OHIO AND WEST CENTRAL OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ON SUNDAY...A ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED
TO OCCUR. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY.

KYZ090>100-OHZ063>065-070>074-077>082-088-211600-
GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-
ROBERTSON-MASON-LEWIS-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN-
CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-
SCIOTO-
1150 AM EDT SAT JUN 20 2015

...FLASH FLOOD WATCH IN EFFECT UNTIL 10 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ON SUNDAY...A ROUND OF STRONG TO SEVERE THUNDERSTORMS IS EXPECTED
TO OCCUR. THE MAIN THREAT FROM THESE STORMS WILL BE DAMAGING
WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT RAINFALL TOTALS ON SATURDAY.
SPOTTER ACTIVATION FOR SEVERE WEATHER MAY BE NEEDED ON SUNDAY.

HATZOS

In the hours before

Local storm report, Jun 20, 11:32 AM EST, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1232 PM EDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     HEAVY RAIN       3 N WILMINGTON          39.49N 83.83W
06/20/2015  M1.34 INCH       CLINTON            OH   CO-OP OBSERVER

            1.34 INCHES SINCE 7 AM

&&

JGIBSON
Local storm report, Jun 20, 11:53 AM EST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
1253 PM EDT SAT JUN 20 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1249 PM     FLOOD            2 NNW NEW MOOREFIELD    40.02N 83.74W
06/20/2015                   CHAMPAIGN          OH   PUBLIC

            WATER ON EAST COUNTY LINE RD MORE THAN A FOOT DEEP.
            DRIVER HAD TO TURN AROUND.

&&

JGIBSON

The radar

The Cincinnati radar (KILN), 67 km away, was scanning. The volume nearest the first event began at 17:50 UTC.

Open the radar archive at this moment

Event by event

7 heavy rain, 1 flash flood. Local standard time, as filed.

Heavy Rain, Champaign

When
June 20, 12:49 PM EST to 2:49 PM EST
Where
Champaign County, 3.17 mi E of Bowlusville
Reported by
Public
Coordinates
40.023, -83.740

Water was covering East County Line Road. The water was more than a foot deep.

Flash Flood, Clark

When
June 20, 1:40 PM EST to 3:40 PM EST
Where
Clark County, 0.87 mi NW of Villa to 0.82 mi NW of Villa
Cause
Heavy Rain
Reported by
Public
Coordinates
39.980, -83.780

Water was rushing through the back yards of a subdivision near State Route 334 in Northridge.

Heavy Rain, Greene

When
June 20, 4:23 PM EST to 6:23 PM EST
Where
Greene County, 1.08 mi ENE of Bellbrook
Reported by
Law Enforcement
Coordinates
39.633, -84.050

A portion of Factory Road, Lower Bellbrook Road and several others were closed due to high water.

Heavy Rain, Champaign

When
June 20, 4:30 PM EST to 6:30 PM EST
Where
Champaign County, 2.65 mi W of Catawba
Reported by
Law Enforcement
Coordinates
40.020, -83.720

High water was reported covering roads in the area.

Heavy Rain, Champaign

When
June 20, 4:30 PM EST to 6:30 PM EST
Where
Champaign County, 1.74 mi NE of Bowlusville
Reported by
Law Enforcement
Coordinates
40.040, -83.780

High water was reported covering roads in the area.

Heavy Rain, Licking

When
June 20, 4:59 PM EST to 6:59 PM EST
Where
Licking County, 0.53 mi W of Wilkins Run
Reported by
Law Enforcement
Coordinates
40.130, -82.340

Purity Road in Etna Township was closed due to high water covering the road.

Heavy Rain, Pickaway

When
June 20, 4:59 PM EST to 6:59 PM EST
Where
Pickaway County, 0.87 mi SE of Derby
Reported by
Law Enforcement
Coordinates
39.760, -83.190

High water closed numerous roads in Darby Township.

Heavy Rain, Fairfield

When
June 20, 5:23 PM EST to 7:23 PM EST
Where
Fairfield County, 0.59 mi W of Waterloo
Reported by
Law Enforcement
Coordinates
39.830, -82.791

A portion of Waterloo Road, along with other roads were closed due to high water.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2015Every state in 2015This day in weather historyWarnings in Ohio, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 584918, 584915, 584931, 584919, 584921, 584922, 584924, 584926.